Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 562, NWS Pueblo, CO

August 28, 2023Custer County, Fremont County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 2023, 4:14 PM MDT for Custer County, Fremont County, Pueblo County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2023, 4:14 PM MDT (22:14 UTC)
Expired
Aug 28, 2023, 5:00 PM MDT
In force
46 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, CO, Fremont County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS55 KPUB 282214
SVRPUB
COC027-043-101-282300-
/O.NEW.KPUB.SV.W.0562.230828T2214Z-230828T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
414 PM MDT Mon Aug 28 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fremont County in central Colorado...
  Northeastern Custer County in southeastern Colorado...
  Western Pueblo County in southeastern Colorado...

* Until 500 PM MDT.

* At 414 PM MDT, a severe thunderstorm was located 7 miles south of
  Florence, or 9 miles north of Junkins Burn Scar, moving southwest
  at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Junkins Burn Scar, Florence and Wetmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3839 10515 3830 10498 3804 10512 3826 10541
TIME...MOT...LOC 2214Z 033DEG 9KT 3828 10512 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

kam
4 follow-up statements
686 
WWUS55 KPUB 282226
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
426 PM MDT Mon Aug 28 2023

COC027-043-101-282300-
/O.CON.KPUB.SV.W.0562.000000T0000Z-230828T2300Z/
Fremont CO-Custer CO-Pueblo CO-
426 PM MDT Mon Aug 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN FREMONT...NORTHEASTERN CUSTER AND WESTERN PUEBLO
COUNTIES...

At 426 PM MDT, a severe thunderstorm was located near Junkins Burn
Scar, moving southwest at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Junkins Burn Scar and Wetmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3837 10513 3830 10498 3804 10512 3819 10532
TIME...MOT...LOC 2226Z 028DEG 11KT 3821 10515 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

kam
546 
WWUS55 KPUB 282233
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
433 PM MDT Mon Aug 28 2023

COC027-043-101-282300-
/O.CON.KPUB.SV.W.0562.000000T0000Z-230828T2300Z/
Fremont CO-Custer CO-Pueblo CO-
433 PM MDT Mon Aug 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN FREMONT...NORTHEASTERN CUSTER AND WESTERN PUEBLO
COUNTIES...

At 433 PM MDT, a severe thunderstorm was located over northern
Junkins Burn Scar, moving south at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Junkins Burn Scar and Wetmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3830 10511 3826 10500 3804 10512 3814 10525
TIME...MOT...LOC 2233Z 007DEG 15KT 3816 10513 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

kam
691 
WWUS55 KPUB 282241
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
441 PM MDT Mon Aug 28 2023

COC043-282250-
/O.CAN.KPUB.SV.W.0562.000000T0000Z-230828T2300Z/
Fremont CO-
441 PM MDT Mon Aug 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREMONT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3825 10513 3824 10501 3804 10512 3811 10522
TIME...MOT...LOC 2240Z 354DEG 15KT 3812 10511 

$$

COC027-101-282300-
/O.CON.KPUB.SV.W.0562.000000T0000Z-230828T2300Z/
Custer CO-Pueblo CO-
441 PM MDT Mon Aug 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN CUSTER AND WESTERN PUEBLO COUNTIES...

At 440 PM MDT, a severe thunderstorm was located over southeastern
Junkins Burn Scar, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Junkins Burn Scar and Wetmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3825 10513 3824 10501 3804 10512 3811 10522
TIME...MOT...LOC 2240Z 354DEG 15KT 3812 10511 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

kam
693 
WWUS55 KPUB 282252
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
452 PM MDT Mon Aug 28 2023

COC027-101-282302-
/O.EXP.KPUB.SV.W.0562.000000T0000Z-230828T2300Z/
Custer CO-Pueblo CO-
452 PM MDT Mon Aug 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER AND
WESTERN PUEBLO COUNTIES WILL EXPIRE AT 500 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3825 10513 3824 10501 3804 10512 3811 10522
TIME...MOT...LOC 2252Z 033DEG 9KT 3810 10513 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:09 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 28, 3:09 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
309 PM MDT Mon Aug 28 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 242 PM MDT Mon Aug 28 2023

Key messages:

1) Scattered showers and thunderstorms will continue to be possible
this evening, especially over the eastern mountains and plains.

2) There is a low end chance of a storm becoming severe, if this
does happen, hail of up to 1 inch and outflow winds of 60 mph
will be possible.

3) Flash flooding will also be possible this evening, especially for
the burn scar and urbanized areas along the I-25 corridor and
Highway 50.

4) Tomorrow will be drier for most locations, with only a few
thunderstorms, mainly over the higher terrain.

Detailed discussion:

Tonight...

Lastest radar imagery shows that most of the convective development
is over the Rampart Range and southern Sangre de Cristos, which does
align best with what the HRRR is showing in the lastest model run.
Although all of the CAMs are generally similar in displaying the
majority of QPF located over the eastern mountains in general.
This will continue to move off over into the adjacent plains and
I-25 corridor by later in the evening, very similar to how storms
progressed yesterday. The main difference today is that there is
more instability shifted a bit further eastward to the Kansas
border and therefore storms will likely maintain their strength
and move off into the far eastern plains. CAMs have also been
hinting at the possible formation of an MCS by later this evening
that will be over the El Paso and Pueblo counties at around 8 PM
and then move southeastward over the lower Arkansas River Valley
and eventually over Prowers and Baca counties just before
midnight. This makes sense considering that this is where the
environment will be conditionally more unstable just before
convective initiation over this part of the CWA with nearly 2000
J/kg of MUCAPE over the Palmer Divide. Effective bulk shear is not
overly impressive, although there could be a few stronger storms
embedded in the cluster of storms as it merges and moves
southeastward that may produce severe strength outflow winds to 60
mph and possibly hail up to an inch. Otherwise, these storms will
likely just produce some heavy rainfall and therefore there is a
slight risk of flash flooding for some of the urbanized areas.

There will also be a risk of some flash flooding over the higher
terrain, especially for the burn scar areas if some of the storms
become tied to the terrain and remain nearly stationary over the
area. Otherwise, storms should continue to move towards the
southeast and I have lesser confidence of widespread storms further
south towards the New Mexico border, although there could be a
higher concentration of showers and storms over the southern Sangres
and Raton Mesa area. Model guidance does suggest that there could be
storms continuing into the overnight areas over portions of the
eastern mountains and plains, and even a few isolated showers and
perhaps a storm over the Pikes Peak region during the early morning
hours tomorrow. However I have less confidence of this, given that
the environment will be much more stable around that time.

Mostly cloudy skies over the higher terrain will begin to clear
going into the early morning hours tomorrow and it also become
mostly clear over the plains by around sunrise. Lows tonight will
drop down into the mid 60s to low 70s for most of the plains. For
high country, lows will generally be in the 40s to low 50s.

Tomorrow...

There will be considerably less moisture behind the exiting wave
with only some recycled moisture in the mid-levels for tomorrow. In
addition it will be relatively more stable in comparison to
conditions today, along with increasing subsidence as ridging begins
to build back in over the region. Because of this, afternoon and
evening thunderstorm activity will be suppressed and mainly confined
to the higher terrain, with the Rampart Range/Pikes Peak area having
the highest probability of a few thunderstorms developing by later
in the afternoon. Given the northwesterly flow aloft, some of these
storms may push off the mountains and over the northern I-25
corridor. There is less confidence of a few storms moving over the
mid to southern portion of the I-25 corridor (from the city of
Pueblo and southward) although it cannot be ruled out. For all
locations just east of the I-25 corridor, there will only be a
slight chance of a storm and it should remain dry for most areas
over the far eastern plains. Temperatures tomorrow will still be
slightly below the seasonal average tomorrow and fairly close to
what they were today. Highs will be in the mid to upper 80s for a
majority of the plains, and mid 70s to around 80 for the high
mountain valleys, with 50s and 60s for the higher terrain.
-Stewey

.LONG TERM...(Tuesday night through Monday)
Issued at 242 PM MDT Mon Aug 28 2023

Key Messages:

1) Hotter and drier Wed/Thu, with just some weak mountains
convection.

2) Continued hot for the holiday weekend, with increasing storm
chances from Friday onward, mainly along the Continental Divide.

Upper level high pressure will be centered over the srn Rockies
Wed/Thu before shifting into the central plains from Fri into the
weekend. Overall, pattern for Wed/Thu will be hotter and drier for
the region, though srn edge of upper wave moving through the nrn
Rockies may provide just enough forcing for some weak afternoon
storms on Wed, mainly across the higher terrain. Expect max temps
to warm about 10 degf Wed, then add another couple degrees on Thu
as high center will be nearby over nrn NM.

As high shifts east Fri into the weekend, renewed push of monsoon
moisture surges northward out of the desert southwest, leading to
increasing convection over the Great Basin and wrn Colorado Fri-
Sun. Greatest chance for storms for srn CO will be along the
Continental Divide through the period, with lesser storm
coverage/strength over interior valleys and the eastern mountains
where moisture will be more limited. Plains and I-25 corridor look
mainly dry through the period, with just some weakening spill-
over convection west of the Interstate. Max temps will remain hot
through the weekend, with readings near 100f over the lower
Arkansas Valley. Western U.S. upper trough lifts into the nrn
Rockies early next week, which will likely usher in a drier air
mass across the region starting on Mon, though enough moisture may
linger over the central mountains to pop a few afternoon storms
for one more day. On the plains, continued dry Mon with maybe some
slight cooling if cold front can arrive in time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 242 PM MDT Mon Aug 28 2023

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. SHRA and TSRA are
expected to be in and around the vicinity of all stations, with the
best chance of occurrence at KCOS and KPUB, through the evening. If
SHRA/TSRA does develop, it could temporarily reduce CIGs and VIS to
MVFR/IFR criteria. It could also result in periodic windshifts and
increased wind speeds at both terminals. Winds will initially be
more synoptically influenced through the first 12 hours with winds
primarily out of the NE with gusts occasionally greater than 20 kts
at both KCOS and KPUB but then become more diurnally influenced for
the second half of the forecast period. Winds will be mainly
diurnally influenced at KALS and on the lighter side (less than 10
kts).

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...STEWARD
LONG TERM...PETERSEN
AVIATION...STEWARD
Hazardous weather outlook, Aug 28, 12:03 PM MDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1203 PM MDT Mon Aug 28 2023

COZ058>089-093>099-291815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1203 PM MDT Mon Aug 28 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will develop over the mountains
this afternoon. The stronger storms will be capable of producing
periods of moderate to heavy rainfall, increasing the flash flood
potential for area burn scars and those locations with poor
drainage. Attention should also be given to those locations that
received heavier rainfall on Sunday. The areas with the greatest
risk will be across the Sangre de Cristo Mountains, the Wet
Mountains, and the Rampart Range.

Wind gusts up to 40 mph and cloud to ground lightning will also be
possible with these storms as they push east across the I-25
corridor later this afternoon and evening.

Thunderstorm activity is expected to linger late into the night for
much of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered rain showers and thunderstorms are expected
Tuesday through Thursday with the greatest coverage of
precipitation remaining along the mountains. An uptick in rain
showers and thunderstorms is expected near end of the work week
and through the weekend, which could bring additional heavy
rainfall concerns, especially along the Continental Divide area.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

STEWARD/10

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:14 PM MDTSpecial Weather StatementPUBEl Paso31 min
Aug 27, 6:43 PM MDTSpecial Weather StatementPUBEl Paso47 min
Aug 27, 7:42 PM MDTSpecial Weather StatementPUBCrowley33 min
Aug 27, 8:10 PM MDTSpecial Weather StatementPUBLas Animas35 min
Aug 27, 8:29 PM MDTSpecial Weather StatementPUBCrowley46 min
Aug 27, 9:18 PM MDTSpecial Weather StatementPUBCrowley, Otero42 min
Aug 27, 9:42 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo33 min
Aug 27, 10:18 PM MDTSpecial Weather StatementPUBOtero42 min
Aug 28, 4:20 PM MDTSpecial Weather StatementPUBPueblo25 min
Aug 28, 4:35 PM MDTSpecial Weather StatementPUBEl Paso25 min
Aug 28, 4:44 PM MDTSpecial Weather StatementPUBCuster46 min
Aug 28, 4:59 PM MDTSpecial Weather StatementPUBCuster31 min
Aug 28, 5:22 PM MDTSpecial Weather StatementPUBPueblo53 min
Aug 28, 5:25 PM MDTSpecial Weather StatementPUBCuster35 min
Aug 28, 5:26 PM MDTSpecial Weather StatementPUBHuerfano34 min
Aug 28, 5:56 PM MDTSpecial Weather StatementPUBCuster34 min
Aug 28, 5:57 PM MDTSpecial Weather StatementPUBHuerfano33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.